California, 2013

Wildfire in California, May 15 to 21, 2013

May 15 to 21, 2013 · NWS LOX · 1 event in 1 county or zone

The Grand Fire burned 4,346 acres in mid-may with a good chunk of the burned acreage in northern Ventura County, just west-southwest of Gorman. Persistent and gusty northwesterly winds helped to spread the fire.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Grand Fire burned 4,346 acres in mid-may with a good chunk of the burned acreage in northern Ventura County, just west-southwest of Gorman. Persistent and gusty northwesterly winds helped to spread the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 15, 10:30 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, May 15, 10:30 AM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1130 AM PDT WED MAY 15 2013

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

THE ONSHORE FLOW WILL STRENGTHEN THROUGH FRIDAY FOR AN INCREASE OF
THE NIGHT TO MORNING LOW CLOUDS...FOG...AND WITH POSSIBLE DRIZZLE OR
SPRINKLES ON FRIDAY. THE AFTERNOON TEMPERATURES WILL BE BELOW NORMAL
THROUGH SATURDAY. BREEZY WINDS WILL OCCUR INTO FRIDAY. A HIGH WILL
ARRIVE SUNDAY TO DECREASE THE MARINE LAYER AND BUMP THE AFTERNOON
TEMPERATURES TO ABOVE NORMAL INTO EARLY NEXT WEEK...WITH MONDAY THE
WARMEST DAY IN AN OFFSHORE FLOW.

&&

.SHORT TERM (TODAY-FRI)...
LATEST SOUNDINGS INDICATE MARINE INVERSION RUNNING AROUND 1500 FEET
NORTH OF POINT CONCEPTION...AND ABOUT 2200 FEET SOUTH OF POINT
CONCEPTION. STRATUS FILLED IN PRETTY NICELY EARLY THIS MORNING
ACROSS LA COUNTY...AS WELL AS THE VENTURA COAST AND THE CENTRAL
COAST. INVERSION IS NOT OVERLY STRONG THIS MORNING...SO WILL EXPECT
STRATUS SHOULD DISSIPATE NICELY BY THIS AFTERNOON. WITH THE MORNING
STRATUS AND GOOD ONSHORE FLOW TODAY...TEMPS SHOULD DEFINITELY BE
SEVERAL DEGREES COOLER THAN TUESDAY.

MAIN ISSUE TO WATCH IN THE IMMEDIATE SHORT TERM WILL BE THE POTENTIAL
FOR GUSTY WINDS ACROSS THE ANTELOPE VALLEY THIS AFTERNOON. AT THIS
TIME...WOULD NOT BE SURPRISED TO SEE SOME LOCALIZED ADVISORY-LEVEL
GUSTS IN THE WINDIER SPOTS (LAKE PALMDALE, POPPY PARK, ETC.) BUT
DO NOT ANTICIPATE WIDESPREAD ADVISORY-LEVEL WINDS.

QUICK LOOK AT INITIAL 12Z MODEL GUIDANCE INDICATES CURRENT FORECAST
THINKING STILL ON TRACK. MAIN ISSUE WILL BE THE EFFECTS OF THE UPPER
TROUGH FORECAST TO MOVE ACROSS CALIFORNIA ON THURSDAY/FRIDAY. AT
THIS TIME...THIS FEATURE WILL MAINTAIN GOOD ONSHORE FLOW ACROSS THE
AREA THROUGH FRIDAY...WITH COOL TEMPS AND WIDESPREAD STRATUS. ALSO
CANNOT RULE OUT THE POSSIBILITY OF SOME DRIZZLE FRIDAY MORNING (DUE
TO DEEP MARINE INVERSION) AND MAYBE EVEN A STRAY LIGHT SHOWER OR
TWO NORTH OF POINT CONCEPTION. EACH DAY...WILL HAVE TO WATCH THE
WESTERLY WINDS ACROSS THE ANTELOPE VALLEY...AND EVEN THE POTENTIAL
FOR SOME NORTHWESTERLY WINDS ACROSS SOUTHERN SANTA BARBARA COUNTY.
MORE DETAILS ON ALL OF THIS WITH THE AFTERNOON DISCUSSION.

CURRENT FORECAST LOOK ON TRACK. SO...NO UPDATES ARE PLANNED AT THIS
TIME. AS STATED EARLIER...WILL KEEP CLOSE EYE ON WINDS ACROSS THE
ANTELOPE VALLEY FOR THIS AFTERNOON.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM (SAT-TUE)...
YESTERDAY MDL CONFLICT IS OVER AND NOW BOTH THE EC AND THE GFS FCST
A BUILDING RIDGE STARTING SATURDAY AND PEAKING MONDAY BEFORE
SUBSIDING ON TUESDAY. ONSHORE FLOW WEAKENS STARTING SATURDAY AND IS
ACTUALLY FCST TO TURN OFFSHORE MONDAY. THE MARINE LAYER WILL SHRINK
AND MAX TEMPS WILL RISE. IF THE CURRENT MDL FCST DOES COME TRUE
MONDAY WILL BE A SUNNY AND VERY WARM DAY WITH A COUPLE TRIPLE DIGIT
READINGS LIKELY. IT WILL START TO TURN COOLER TUESDAY WITH A SLIGHT
INCREASE IN THE MARINE LAYER AS WELL AS A RETURN TO ONSHORE FLOW.

&&

.AVIATION...15/18Z

OVERALL CONFIDENCE IN THE 18Z TAF PACKAGE IS LOW TO MODERATE. THERE
IS A 20% CHANCE THAT LOW CLOUDS WILL LINGER ALONG THE COAST THROUGH
21Z THIS AFTERNOON. THE AREAL COVERAGE OF THE MARINE LAYER IS
EXPECTED TO INCREASE SLIGHTLY TONIGHT COMPARED TO LAST
NIGHT...ESPECIALLY FOR VENTURA AND LOS ANGELES COUNTIES. LOWER
CONFIDENCE FOR SITES NORTH OF POINT CONCEPTION...AND THERE IS A 30%
CHANCE COASTAL SITES WILL REMAIN CLEAR TONIGHT. THERE IS A 20%
CHANCE OF LOW CLOUDS AND FOG AFFECTING KPRB LATE TONIGHT.

KLAX...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH EARLY THIS EVENING
AND MVFR CONDITIONS DEVELOPING AGAIN TONIGHT AND TOMORROW MORNING.
LOW TO MODERATE CONFIDENCE IN THE EXACT TIMING OF THE DEVELOPMENT OF
MVFR CONDITIONS.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THIS EVENING AND
MODERATE TO HIGH CONFIDENCE IN MVFR CONDITIONS DEVELOPING AGAIN
EARLY TOMORROW MORNING. LOW TO MODERATE CONFIDENCE IN THE EXACT
TIMING OF THE DEVELOPMENT MVFR CONDITIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...RAT/ASR
AVIATION...SS
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 15, 5:00 AM PST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED MAY 15 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-161300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

GALE FORCE WINDS WILL AFFECT MARINERS ON THE OUTER WATERS THIS
AFTERNOON AND OVERNIGHT. AN ELEVATED RIP CURRENT RISK WILL BRING
HAZARDS TO BEACHGOERS IN THE SURF ZONE.

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

GALE FORCE WINDS WILL AFFECT MARINERS ON THE OUTER WATERS THURSDAY
AND THURSDAY NIGHT.

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ventura County Mountains

When
May 15, 12:50 PM PST to May 21, 8:45 PM PST
Where
Ventura County Mountains forecast zone
Reported by
Fire Department/Rescue

The Grand Fire burned 4,346 acres of land in far northern Ventura county, just west-southwest of the community of Gorman. The combination of persistent and gusty northwesterly winds and very dry fuels helped the fire to spread.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454598.